Hail, Benson
- When
- August 17, 6:20 PM CST
- Where
- Benson County, 5.41 mi SW of Maddock Rices Arpt
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 47.900, -99.620
An outflow boundary was evident on radar moving east-southeast from north central North Dakota toward the Devils Lake region. As it moved into southwest Benson County, it helped spark a thunderstorm southwest of Maddock.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
An outflow boundary was evident on radar moving east-southeast from north central North Dakota toward the Devils Lake region. As it moved into southwest Benson County, it helped spark a thunderstorm southwest of Maddock.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 17, 5:58 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 658 PM CDT SUN AUG 17 2014 .UPDATE... ISSUED AT 658 PM CDT SUN AUG 17 2014 HAD ONE CELL MOVE INTO THE NORTHWEST FA AROUND THE CANDO AREA THAT WAS PRETTY STRONG...BUT IT HAS WEAKENED QUITE A BIT. IT DID PRODUCE 40-45 MPH WIND GUSTS AT CANDO. WILL CONTINUE TO WATCH THIS AREA FOR ADDITIONAL DEVELOPMENT AS THE AREA OF STORMS SOUTH OF KBIS WILL TAKE QUITE A BIT LONGER TO REACH OUR WESTERN FA. LATEST SPC DISCUSSION MENTIONS THAT A DOWNSTREAM WEATHER WATCH IS NOT ANTICIPATED. SO AT THIS POINT WILL BE WATCHING FOR A FEW ISOLATED STORMS THAT MAY YET APPROACH SEVERE CRITERIA...BUT NOT EXPECTING WIDESPREAD SEVERE ACTIVITY. OUTSIDE OF THE WESTERN FA THERE IS NOT MUCH HAPPENING...SO WILL TRIM BACK ANY PCPN CHANCES FOR THESE AREAS UNTIL LATER. && .SHORT TERM...(THIS EVENING THROUGH MONDAY NIGHT) ISSUED AT 305 PM CDT SUN AUG 17 2014 TIMING AND PLACEMENT OF PRECIP TONIGHT AND TOMORROW WILL BE THE MAIN FORECAST HEADACHES FOR THE SHORT TERM. THE MAIN UPPER TROUGH CURRENTLY SEEN ON WV LOOP ROTATING OVER EASTERN MT WILL MOVE OFF INTO THE NORTHERN PLAINS TONIGHT. SFC TROUGH CURRENTLY EXTENDING DOWN INTO WESTERN ND WILL ARRIVE IN THE RED RIVER VALLEY OVERNIGHT. TOWERING CU AND STORMS HAVE STARTED TO DEVELOP TO OUR WEST ALONG THE TROUGH AXIS...ALTHOUGH THERE WILL NOT BE AS MUCH INSTABILITY OVER OUR AREA THANKS TO PERSISTENT CLOUDS. THINK THAT THE STORMS WILL BEGIN TO MOVE INTO THE DEVILS LAKE BASIN IN THE EARLY EVENING AND THEN INTO THE RED RIVER VALLEY AROUND MIDNIGHT. THE STORMS HAVE BEEN RATHER SPARSE ALONG THE TROUGH AXIS OUT WEST BUT THINK THEY SHOULD FILL IN A BIT. WILL CONTINUE TO TRANSITION LIKELY POPS FROM WEST TO EAST TONIGHT ACROSS THE CWA. WITH DEEP LAYER SHEAR PRETTY WEAK...AM NOT TOO IMPRESSED WITH SEVERE CHANCES OVERNIGHT. HEAVY RAIN SHOULD BE THE MAIN THREAT AS PWAT VALUES REACH THE 1.5 TO 2 INCH RANGE. WILL HAVE TO WATCH IF ANY HEAVY CELLS GO OVER THE SAME ONES FROM LAST NIGHT. LOWS SHOULD STAY IN THE 60S THANKS TO CLOUDS. THE UPPER TROUGH AXIS WILL MOVE INTO MN BY MONDAY...WITH NORTHWESTERLY SFC WINDS BEHIND THE DEPARTING LOW. ALL OF THE MODELS CONTINUE TO LINGER PRECIP EAST OF THE RED RIVER THROUGH TOMORROW...PARTICULARLY AS A REINFORCING SHORTWAVE DIGS DOWN INTO THE TROUGH. WILL KEEP POPS HIGH IN THE EAST THROUGHOUT THE DAY ON MONDAY BEFORE SLOWLY TAPERING THEM OFF MONDAY NIGHT AS THE UPPER TROUGH FINALLY PULLS FURTHER EAST. TEMPS ON MONDAY SHOULD BE NEAR TO SLIGHTLY BELOW AVERAGE IN THE 70S BUT LINGERING CLOUDS WILL HELP KEEP LOWS MONDAY NIGHT AROUND 60 DEGREES. .LONG TERM...(TUESDAY THROUGH SUNDAY) ISSUED AT 305 PM CDT SUN AUG 17 2014 TUESDAY AND WEDNESDAY...WITH AN UPPER RIDGE BUILDING BRIEFLY INTO THE PLAINS...CONDITIONS WILL BE FAIRLY QUIET ON TUESDAY BEFORE THE NEXT SHORTWAVE MOVES INTO WESTERN ND ON WEDNESDAY. KEPT THE FORECAST DRY FOR TUESDAY ALTHOUGH A FEW MODELS CONTINUE TO KEEP SOME QPF OVER THE FAR EAST...BUT WITH NO REAL FORCING TO WORK WITH THIS DOES NOT SEEM LIKELY. MODELS ARE STRUGGLING WITH THE TIMING OF THE NEXT SHORTWAVE...WITH SOME MODELS KEEPING IT WELL SOUTH AND WEST OF US AND OTHERS BRINGING STORMS WELL INTO OUR WESTERN COUNTIES. WENT WITH SOME LOW POPS IN OUR WEST FOR NOW AND WILL ADJUST AS NEEDED. KEPT HIGHS IN THE 80S AS WE SHOULD SEE SOME DECENT SUNSHINE UNDER THE RIDGE. WEDNESDAY NIGHT-SUNDAY...THE SYNOPTIC FLOW PATTERN WILL BE IN TRANSITION TO A WESTERN CONUS TROUGH AND DOWNSTREAM RIDGE...ALTHOUGH VARIOUS MODEL RUNS HAVE SHOWN DIFFERENCES IN THE ORIENTATION OF THIS PATTERN...WHICH CONTINUES WITH THE 12Z MODEL RUNS. ALTHOUGH CONFIDENCE IN DETAILS IS EXTREMELY LOW GIVEN THE MODEL DIFFERENCES...THE GENERAL TREND WILL BE WETTER AND COOLER. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 658 PM CDT SUN AUG 17 2014 KEPT WITH THE PREVIOUS TAF SETS TSTM TIMING. SO STILL EXPECT SOME TSTMS TO REACH THE RED RIVER VALLEY CLOSER TO MIDNIGHT. NOT SURE HOW MUCH COVERAGE WILL BE LEFT BY THEN SO WILL ADJUST LATER IF NEED BE. QUITE A BIT OF UPSTREAM CLOUD COVER...SO AFTER THESE STORMS ROLL THROUGH IT SHOULD STAY CLOUDY. MODELS STILL SHOWING THE POSSIBILITY OF MORE SHOWER/TSTM REDEVELOPMENT TOMORROW AFTERNOON. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && UPDATE...GODON SHORT TERM...JR LONG TERM...JR/TG AVIATION...GODON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 727 AM CDT SUN AUG 17 2014 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-181230- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 727 AM CDT SUN AUG 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR TODAY FROM SOUTHEASTERN NORTH DAKOTA INTO PARTS OF WEST CENTRAL AND NORTHWESTERN MINNESOTA. THIS MORNING THE MAIN CONCENTRATION WILL BE IN THE LISBON-FARGO-WAHPETON-FERGUS FALLS-PARK RAPIDS REGION WHERE LOCALLY HEAVY DOWNPOURS CAN BE EXPECTED. TONIGHT WILL SEE A MORE WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS...STARTING IN EASTERN NORTH DAKOTA THIS EVENING AND SPREAD EAST OVERNIGHT. ONCE AGAIN LOCALLY HEAVY DOWNPOURS CAN BE EXPECTED. SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...BUT STORMS MAY CONTAIN SMALL HAIL AND GUSTY WINDS EARLY ON THIS EVENING IN THE DEVILS LAKE BASIN. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE INTO MONDAY...ESPECIALLY EAST OF THE RED RIVER. NO SEVERE WEATHER IS EXPECTED. A CHANCE FOR ADDITIONAL SHOWERS AND THUNDERSTORMS RETURNS LATE THIS WEEK AND NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. DTR
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
226 PM CDT SUN AUG 17 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM FUNNEL CLOUD 5 W LITCHVILLE 46.66N 98.30W
08/16/2014 BARNES ND PUBLIC
FUNNEL BRIEFLY CAME FROM BASE OF CLOUD DID NOT REACH
GROUND. RAIN AND THUNDER APPEAR TO BE APPROACHING FROM
THE NORTH.
0525 PM FUNNEL CLOUD FORMAN 46.11N 97.64W
08/16/2014 SARGENT ND PUBLIC
NEAR THE SCHOOL ON THE WEST END OF TOWN.
0527 PM FUNNEL CLOUD COGSWELL 46.11N 97.78W
08/16/2014 SARGENT ND PUBLIC
DIRECTLY ABOVE TOWN.
1000 PM TSTM WND DMG 2 E DAVENPORT 46.71N 97.03W
08/16/2014 CASS ND NWS EMPLOYEE
50 BY 100 FOOT TENT AT A WEDDING RECEPTION THAT WAS BLOWN
DOWN. NO INJURIES. 100 BY 100 FOOT SHED BLOWN DOWN.
EMPLOYEE ESTIMATED 60 TO 70 MPH WINDS.
1140 PM FLASH FLOOD 4 E ERHARD 46.48N 96.01W
08/16/2014 OTTER TAIL MN PUBLIC
BOAT SUNK DUE TO HEAVY RAIN.
0100 AM HEAVY RAIN ENDERLIN 46.62N 97.60W
08/17/2014 E3.25 INCH RANSOM ND PUBLIC
RAINFALL PAST 24 HOURS
0100 AM HEAVY RAIN ERHARD 46.48N 96.10W
08/17/2014 E4.00 INCH OTTER TAIL MN PUBLIC
ESTIMATED DUE TO LEAVES BLOCKING GAUGE
0100 AM FLASH FLOOD 5 E OTTERTAIL 46.43N 95.45W
08/17/2014 OTTER TAIL MN CO-OP OBSERVER
SEVERAL SECONDARY AND COUNTY ROADS OVERTOPPED AND DAMAGED
DUE TO FLOOD WATERS. THE LEF RIVER WAS REPORTED FLOWING
UPSTREAM DUE TO HIGHER DOWNSTREAM WATER. TIME
APPROXIMATE.
0530 AM HEAVY RAIN WADENA 46.44N 95.13W
08/17/2014 M1.61 INCH WADENA MN TRAINED SPOTTER
RAINFALL PAST 24 HOURS
0735 AM HEAVY RAIN 10 SE PARK RAPIDS 46.82N 94.91W
08/17/2014 M0.80 INCH HUBBARD MN PUBLIC
RAINFALL REPORTS PAST 24 HOURS
0735 AM HEAVY RAIN 5 W DETROIT LAKES 46.81N 95.95W
08/17/2014 M0.50 INCH BECKER MN PUBLIC
RAINFALL PAST 24 HOURS.
0735 AM HEAVY RAIN LAKE PARK 46.88N 96.10W
08/17/2014 M0.80 INCH BECKER MN PUBLIC
RAINFALL PAST 24 HOURS AT LEAF LAKE
0735 AM HEAVY RAIN COLFAX 46.47N 96.87W
08/17/2014 M3.57 INCH RICHLAND ND PUBLIC
RAINFALL PAST 24 HOURS
0741 AM HEAVY RAIN 9 SSE HAWLEY 46.76N 96.24W
08/17/2014 M0.77 INCH CLAY MN COCORAHS
RAINFALL PAST 24 HOURS
0741 AM HEAVY RAIN 2 S BATTLE LAKE 46.26N 95.72W
08/17/2014 M0.75 INCH OTTER TAIL MN COCORAHS
RAINFALL PAST 24 HOURS
0741 AM HEAVY RAIN 2 N MOORHEAD 46.89N 96.76W
08/17/2014 M0.57 INCH CLAY MN CO-OP OBSERVER
RAINFALL PAST 24 HOURS
0741 AM HEAVY RAIN WNW DILWORTH 46.88N 96.70W
08/17/2014 M0.32 INCH CLAY MN COCORAHS
RAINFALL PAST 24 HOURS
0741 AM HEAVY RAIN 2 WSW DEER CREEK 46.38N 95.36W
08/17/2014 M1.05 INCH OTTER TAIL MN COCORAHS
RAINFALL PAST 24 HOURS
0741 AM HEAVY RAIN 1 NW OTTERTAIL 46.44N 95.57W
08/17/2014 M1.34 INCH OTTER TAIL MN COCORAHS
RAINFALL PAST 24 HOURS
0741 AM HEAVY RAIN 1 NW RICHVILLE 46.52N 95.64W
08/17/2014 M1.34 INCH OTTER TAIL MN COCORAHS
RAINFALL PAST 24 HOURS
0741 AM HEAVY RAIN 6 NNW PELICAN RAPIDS 46.65N 96.13W
08/17/2014 M0.93 INCH OTTER TAIL MN COCORAHS
RAINFALL PAST 24 HOURS
0741 AM HEAVY RAIN 6 S LAKE PARK 46.80N 96.10W
08/17/2014 M0.89 INCH BECKER MN COCORAHS
RAINFALL PAST 24 HOURS
0741 AM HEAVY RAIN E FERGUS FALLS 46.28N 96.07W
08/17/2014 M0.50 INCH OTTER TAIL MN COCORAHS
RAINFALL PAST 24 HOURS
0746 AM HEAVY RAIN 1 SSW FARGO 46.86N 96.83W
08/17/2014 M0.80 INCH CASS ND COCORAHS
RAINFALL PAST 24 HOURS
0746 AM HEAVY RAIN 3 SSE FARGO 46.84N 96.79W
08/17/2014 M0.93 INCH CASS ND COCORAHS
RAINFALL PAST 24 HOURS
0746 AM HEAVY RAIN 2 WSW MENAHGA 46.74N 95.14W
08/17/2014 M0.61 INCH WADENA MN COCORAHS
RAINFALL PAST 24 HOURS
0800 AM HEAVY RAIN 1 S FORMAN 46.09N 97.64W
08/17/2014 M2.93 INCH SARGENT ND COCORAHS
0800 AM HEAVY RAIN 4 E FORMAN 46.11N 97.55W
08/17/2014 M4.75 INCH SARGENT ND PUBLIC
0800 AM HEAVY RAIN 2 W ENDERLIN 46.62N 97.64W
08/17/2014 M3.61 INCH RANSOM ND CO-OP OBSERVER
0800 AM HEAVY RAIN LEONARD 47.65N 95.27W
08/17/2014 M4.75 INCH CLEARWATER MN PUBLIC
0800 AM HEAVY RAIN 4 SE LEONARD 47.61N 95.21W
08/17/2014 M3.02 INCH CLEARWATER MN PUBLIC
0800 AM HEAVY RAIN 6 S NEW YORK MILLS 46.43N 95.37W
08/17/2014 U7.00 INCH OTTER TAIL MN PUBLIC
GAUGE MAXIMUM CAPACITY OF 7 INCHES...GAUGE OVERFLOWED.
0800 AM HEAVY RAIN ENDERLIN 46.62N 97.60W
08/17/2014 M4.30 INCH RANSOM ND PUBLIC
0800 AM HEAVY RAIN 4 W KINDRED 46.65N 97.11W
08/17/2014 M5.75 INCH CASS ND PUBLIC
&&
MEWENSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
556 PM CDT SUN AUG 17 2014
NDZ006-180000-
TOWNER ND-
556 PM CDT SUN AUG 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TOWNER COUNTY UNTIL 700
PM CDT...
AT 553 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM 16 MILES NORTHWEST OF LEEDS...OR 43 MILES NORTHWEST OF
DEVILS LAKE...MOVING TO THE EAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM...ALONG
WITH HEAVY RAIN AND FREQUENT LIGHTNING.
THE STORM WILL BE NEAR...
BISBEE AROUND 615 PM CDT.
CONSIDINE AROUND 625 PM CDT.
CANDO...MAZA AND ARNDT AROUND 630 PM CDT.
EGELAND AROUND 640 PM CDT.
THE STORM MAY INTENSIFY....ALSO A TORNADO WATCH IS IN EFFECT FOR THIS
AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS
LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4861 9950 4865 9950 4871 9898 4837 9898
4837 9950 4861 9951
TIME...MOT...LOC 2256Z 269DEG 25KT 4849 9959
JKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
647 PM CDT SUN AUG 17 2014
NDZ007-015-180045-
CAVALIER ND-RAMSEY ND-
647 PM CDT SUN AUG 17 2014
...SIGNIFICANT WEATHER ADVISORY FOR RAMSEY AND EXTREME SOUTHWESTERN
CAVALIER COUNTIES UNTIL 745 PM CDT...
AT 646 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES EAST OF CANDO TO 12
MILES EAST OF LEEDS...MOVING TO THE EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORMS...ALONG WITH HEAVY RAIN.
THE STORMS WILL BE NEAR...
PENN AROUND 655 PM CDT.
STARKWEATHER AROUND 710 PM CDT.
GARSKE AROUND 715 PM CDT.
WEBSTER AROUND 720 PM CDT.
THE STORMS MAY INTENSIFY...ALSO A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4837 9913 4837 9897 4855 9897 4853 9842
4813 9862 4817 9919
TIME...MOT...LOC 2347Z 280DEG 22KT 4853 9905 4827 9917
JKThe Minot AFB radar (KMBX), 107 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2014Every state in 2014This day in weather historyWarnings in North Dakota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528416.